Florida, 2018Damaging Winds and Lightning Strike in Florida, April 7, 2018
April 7, 2018 · NWS JAX · 5 events in 3 counties and zones
A strengthening upper level trough increased wind shear over the region ahead of an approaching cold front. Unstable conditions developed ahead of the low with a few strong thunderstorms developing in the afternoon across the Suwanee River Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 4
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening upper level trough increased wind shear over the region ahead of an approaching cold front. Unstable conditions developed ahead of the low with a few strong thunderstorms developing in the afternoon across the Suwanee River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 7, 11:35 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 7, 11:35 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1235 PM EDT Sat Apr 7 2018
.AFTERNOON UPDATE...Winds will markedly increase across most of
northeast Florida near or slightly above the precipice of wind
advisory criteria with strong winds above the surface mixing down
to the surface. Also Small Craft Advisory for offshore waters
tonight was added. Updated POPS on latest radar trends.
&&
(update from this morning)
.UPDATE...A mesolow has developed near the Southeast Louisiana
and southern Mississippi region this morning with cold front from
northern Georgia extending southwestward with the aforementioned
mesolow. Early this afternoon the mesolow is expected to move
eastward into Apalachicola or just south of this area over the NE
Gulf of Mexico. There is some uncertainity how this low tracks
across our region, with some models showing this feature moving
somewhere between highway 84 in Georgia and I-10 in Georgia,
generally over the Georgia / Florida border corridor while some
solutions driving the MCS and meso low southeastward parallel to
the west coast of Florida effectively cutting off the best
enhanced moisture flow. As the low track eastward or southeastward
the front will push southeastward through the day near the
Altamaha River Basin by early evening. Ahead of the front,
numerous widespread showers and thunderstorms will initiate
across the area. There is plenty of cloud cover associated with
the first batch of showers, north of highway 84 in SE GA perhaps
curtailing or markedly limiting instabilty for this afternoon.
There is a second batch of showers and thunderstorms over the Big
Bend region extending southeastward over the northern Gulf that is
moving eastward. This batch will likely move between I-10 and
south of highway 64 during the the early to mid part of the
afternoon and south of I-10 during the mid afternoon to early
evening. There may be come with small bowing segments with some
discrete supercells possible with instability and shear on the
rise ahead these storms with CAPE apex around 1000-2000 J/kg
across the FL peninsula this afternoon and early evening. The main
threat is expected to be damaging wind gusts, but an isolated
tornado or two cannot be ruled out. Widespread rainfall totals
should be between .50" to 1.25", with isolated pockets of
1.50-2.50" where some training occurs.
&&
.AVIATION...Clouds will be increasing and lowering this afternoon
with increasing chances of showers and storms this afternoon/evening.
Expect VFR conditions thru early afternoon...deteriorating to
MVFR and IFR this mid afternoon to early evening with shra/tsra
becoming widespread 20z-00z. SW winds will increase to 15-20
knots with higher gusts by early afternoon...shifting to the NW
late tonight. The storms should diminish by mid evening. Some
post storm low stratus and light rain should develop as a
weakening frontal boundary moves into north central Florida around
midnight. Some partial clearing between midnight and 4 am, with
perhaps some fog developing over areas that have received the best
rainfall from earlier today.
&&
.MARINE...A cold front will move across the waters tonight with
strong to possible severe storms late this afternoon and evening.
High pressure will build to the Northwest then North on Sunday.
The high will move toward the Northeast early in the week. The front
will then return northward as a warm front on Monday with low
pressure developing along the front off the se coast Monday night.
This low will move northeastward with another cold front crossing
the waters Tuesday night.
Rip Currents: Low risk today and moderate risk on Sunday as winds
become onshore.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 75 49 65 49 / 90 70 0 30
SSI 76 53 61 55 / 90 80 10 40
JAX 82 55 67 55 / 80 80 10 30
SGJ 84 58 67 58 / 60 60 10 30
GNV 81 59 75 55 / 70 70 10 30
OCF 81 62 77 57 / 60 50 20 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT this evening for Alachua-Baker-
Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
Inland Duval-Inland Nassau-Marion-Putnam-St. Johns-Union.
GA...None.
AM...Small Craft Advisory from 8 PM this evening to 4 AM EDT Sunday
for Waters from Altamaha Sound GA to Fernandina Beach FL
from 20 to 60 NM-Waters from Fernandina Beach to St.
Augustine FL from 20 to 60 NM-Waters from St. Augustine to
Flagler Beach FL from 20 to 60 NM.
&&
Cordero/Shuler/McGinnisIn the hours before
Special weather statement, Apr 7, 11:48 AM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1248 PM EDT SAT APR 7 2018
FLZ020-GAZ162-071730-
Hamilton FL-Echols GA-
1248 PM EDT SAT APR 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND SOUTHWESTERN ECHOLS
COUNTIES UNTIL 130 PM EDT...
At 1248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or near Jennings, moving east at 35 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Jasper, Jennings, Blue Springs and Crossroads.
LAT...LON 3061 8326 3063 8319 3063 8314 3064 8314
3073 8277 3073 8275 3057 8272 3056 8273
3053 8271 3053 8273 3050 8271 3049 8270
3043 8321
TIME...MOT...LOC 1648Z 256DEG 30KT 3054 8315
SHULERSpecial weather statement, Apr 7, 1:04 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
204 PM EDT SAT APR 7 2018
FLZ020>022-GAZ150-071830-
Columbia FL-Hamilton FL-Suwannee FL-Ware GA-
204 PM EDT SAT APR 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLUMBIA...SUWANNEE...
EASTERN HAMILTON AND SOUTH CENTRAL WARE COUNTIES UNTIL 230 PM EDT...
At 204 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jasper to near Luraville. Movement was
east at 20 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Live Oak, Jasper, White Springs, Suwannee Springs, Suwannee Valley,
Belmont, Luraville, Mcalpin, Wellborn and Dowling Park.
LAT...LON 3023 8325 3061 8291 3058 8246 3060 8242
3066 8243 3066 8236 3002 8291 3005 8304
3011 8312 3011 8316 3009 8319 3012 8323
TIME...MOT...LOC 1804Z 274DEG 18KT 3057 8288 3017 8323
SANDRIKSpecial weather statement, Apr 7, 1:32 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
232 PM EDT SAT APR 7 2018
FLZ020>023-030-071900-
Columbia FL-Baker FL-Union FL-Hamilton FL-Suwannee FL-
232 PM EDT SAT APR 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHWESTERN
UNION...COLUMBIA...SOUTHEASTERN SUWANNEE AND SOUTHEASTERN HAMILTON
COUNTIES UNTIL 300 PM EDT...
At 231 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from 8 miles south of Fargo to Suwannee
Valley to near Obrien. Movement was east at 35 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Lake City, White Springs, Ichetucknee Spring, Columbia, Taylor, Fort
White, Winfield, Suwannee Valley, Olustee and Mcalpin.
LAT...LON 3029 8280 3059 8258 3057 8222 3054 8224
3041 8221 3014 8246 3010 8246 3007 8252
2999 8258 2993 8253 2992 8258 2987 8259
2983 8264 2986 8273 2994 8279 2989 8288
2996 8295 2999 8296 3009 8309
TIME...MOT...LOC 1831Z 280DEG 30KT 3057 8252 3028 8273 3007 8303
SANDRIKSpecial weather statement, Apr 7, 1:43 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
243 PM EDT SAT APR 7 2018
GAZ153-154-166-071915-
Inland Glynn GA-Coastal Glynn GA-Coastal Camden GA-
243 PM EDT SAT APR 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLYNN COUNTY UNTIL 315 PM
EDT...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dock Junction, moving northeast at 45 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage. Small hail up to dime size also possible with this
storm.
Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, Country Club Estates and
Sea Island.
LAT...LON 3120 8125 3118 8129 3109 8157 3114 8162
3119 8165 3133 8144 3131 8144 3128 8139
3129 8139 3128 8138 3130 8137 3131 8134
3130 8133 3130 8134 3128 8132 3128 8126
3127 8122
TIME...MOT...LOC 1842Z 240DEG 38KT 3118 8154
MCGINNISLightning, Hamilton
- When
- April 7, 1:50 PM EST
- Where
- Hamilton County, 0.6 mi W of White Spgs
- Deaths
- 1 direct, 0 indirect
- Injuries
- 4 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 30.330, -82.760
A lightning strike killed one woman and injured 4 others at the Woodpecker Mud Bog event near White Springs.
Thunderstorm Wind, Gilchrist
- When
- April 7, 3:32 PM EST
- Where
- Gilchrist County, 2.27 mi NE of Blitchville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $100
- Reported by
- 911 Call Center
- Coordinates
- 29.670, -82.850
A tree was blown down near Southwest 50th Street and Highway 129, northwest of Trenton. The time of damage was based on radar. The cost of damage was unknown, but it was estimated so this event could be included in Storm Data.
Thunderstorm Wind, Flagler
- When
- April 7, 5:41 PM EST
- Where
- Flagler County, 2.27 mi SE of Daytona North
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.430, -81.370
Power lines were blown down along County Road 2006 St. Johns Park. The cost of damage was unknown but it was estimated for the inclusion of the event in Storm Data.
Thunderstorm Wind, Flagler
- When
- April 7, 5:57 PM EST
- Where
- Flagler County, 1.51 mi SSW of Mantanzas
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 29.590, -81.280
A tree was blown down at Matanzas and U.S. Highway 1. A few other trees were blown down in Palm Coast. The cost of damage was estimated for the inclusion of the event in Storm Data.
Thunderstorm Wind, Flagler
- When
- April 7, 5:59 PM EST
- Where
- Flagler County, Palm Coast
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 29.570, -81.210
Several trees were blown down between Palm Coast and Flagler Beach, however, EM reported overall minor damage. There was minor damage done to signs and a few buildings. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Idaho, April 7, 2018$30 million · EF0 · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 7, 20181 death · 1 injured · 4 events
- Lightning Strike in Utah, April 7 to 8, 2018$400,000 · 1 event
- Tornado and Damaging Wind in Louisiana, April 7, 2018EF1 · 2 events
- Damaging Winds in Florida, April 7, 2018$30,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Oregon, April 7 to 8, 2018$20,000 · 64 kt wind · 8 events
- Frost and Freeze in Kentucky, April 7, 201822 events
- Winter Weather in Kentucky, April 7, 201822 events
- Frost and Freeze in Illinois, April 7, 201819 events
- Winter Weather in Illinois, April 7, 201814 events
- Frost and Freeze in Missouri, April 7, 201811 events
- Winter Weather in Missouri, April 7, 201811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749643, 749644, 749646, 749645, 749647.